Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Blacksburg, VA

June 3, 2000Bedford County, Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 2000, 5:50 PM EDT for Bedford County, Franklin County, Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 5:50 PM EDT (21:50 UTC)
Expired
Jun 3, 2000, 6:30 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bedford County, VA, Franklin County, VA

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:00 PM EDTHail 1Moneta, VA
Jun 3, 6:10 PM EDTHail 0.88Burnt Chimney, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS51 KRNK 032153
SVRRNK
VAC019-067-032230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 630 PM EDT.

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR SMITH MOUNTAIN LAKE MOVING EAST AT 10 
  MPH.

HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE   
  SMITH MOUNTAIN LAKE...
  HUDDLESTON...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LAT...LON 3706 7981 3697 7968 3708 7947 3726 7940

PEM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:00 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 3, 2:00 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SAT JUN 3 2000

TSRA FORMING IN E TN/SW VA AND ACRS BLUE RIDGE ALG SFC THETA-E
BOUNDARY/FNT. 17Z ANALYSIS SHOWS NW FLOW FROM WRN NC INTO SRN WV.
FEEL THAT MORE STORMS WILL FIRE OVER WRN NC AS BEST UPPER DIVERGENCE
SHIFTS HERE BY 00Z.

NGM SEEMS TO BE HANDLING CONVECTION CURRENTLY ERUPTING ALONG SFC
THETA-E BOUNDARY FROM ERN TN-SW VA BEST. NGM SHOWING UPPER
DIVERGENCE/LOW LVL CONVERGENCE IN THIS VICINITY AT 18Z.
HOWEVER...MODEL QPFS DO NOT FIT WHAT IS GOING ON ATTM...AS NONE
EXCEPT FOR RUC SHOWING ANY IN THIS AREA.

FORECAST PROBLEMS WILL BE POPS AND I WILL BE CENTERING IN ON
MESOSCALE BOUNDARIES THIS EVENING...AS WELL AS LOOKING AT WHERE THE
BEST LOW LVL CONVERGENCE/MOIST CONVERGENCE AND UPPER DIVERGNCE
GRADIENTS LIE FOR THE REST OF THE FORECAST IN TERMS OF POPS.

LOOKS LIKE MOST OF WEAK IMPULSES AND SFC WAVES ARE GOING TO STAY
SOUTH OF FA OVER SC/NC DURING THE NEXT 48 HOURS B4 NRN STREAM S/W
CURRENTLY NR NRN MONTANA PUSHES A FNT THROUGH MONDAY EVENING.

ETA/MESOETA MOST AGRESSIVE WITH INVERTED TROF AND AS PER MIDNIGHT
FORECASTER THOUGHTS...THIS IS OVERDONE...BUT NGM/AVN SHOW ONE AS
WELL. TSTMS WISE...WITH FLOW OUT OF EAST AND SOUTHEAST LOW CLDS ARE
GOING TO FORM IN UPSLOPE REGIONS AND LOW LVL MOISTURE REMAINS PRETTY
HIGH THROUGH MONDAY.

WITH ALL THIS IN MIND...WILL KEEP CHC POPS IN TONIGHT IN NW NC INTO
PARTS OF SW VA...MAINLY ALG AND WEST OF BLUE RIDGE. PLAN ON MORE
PESSIMISTIC ON SKY CONDITIONS IN THE EAST THAN IS CURRENTLY
FORECAST. MAY SEE SOME CLEARING LATE AFTN/EARLY EVENING...BUT THINK
SKIES WILL CLOUD UP OVERNIGHT THANKS TO ESE FLOW.

SUNDAY...WILL HAVE CHC POPS PRETTY MUCH WEST OF THE BLUE RIDGE AND
SOUTH OF THE GREENBRIER/SHD VLYS. HIGHEST POPS IN NRN MTNS OF NC.
PLAN ON LEAVING OUT FOR ROA-LYH. CURRENT FORECAST PRETTY MUCH LOOKS
GOOD FROM WHAT IM SEEING.

SUNDAY NIGHT...STILL SOME LINGERING SHRA/TSRA IN NW NC...THEN FNT
COMES IN WITH NRN S/W TROF MONDAY AND EVERYONE WILL SEE A CHC OF
SHRA/TSRA...WITH HIGHEST POPS IN THE NORTHWEST/NORTH CWA.

THINK FWC/FAN MAY BE TOO COOL FOR HIGHS AHEAD OF FNT MONDAY SO
BUMPED UP A BIT.

COORDINATION CALLS ARE WELCOME.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

MG

In the hours before

Local storm report, Jun 3, 3:15 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    6 N CRITZ                 VA   .88 INCH HAIL
06/3/00   PATRICK
Local storm report, Jun 3, 3:55 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
355 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    WILLIAMSBURG              VA   .75 INCH HAIL
06/3/00   ROCKINGHAM
Local storm report, Jun 3, 3:56 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
356 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    2 S RONDA                 NC   WIND DAMAGE
06/3/00   WILKES                         TREES DOWN ON ROADS SHUE
                                          AND SHEPHERDS CROSSROADS

RMG
Local storm report, Jun 3, 4:24 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
424 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    MONROETON                 NC   1.75 INCH HAIL
06/3/00   ROCKINGHAM

TW
Local storm report, Jun 3, 4:49 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
449 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0449 PM    AT HALIFAX                VA   1.00 INCH HAIL
06/3/00   HALIFAX

0451 PM    AT SOUTH BOSTON           VA   .88 INCH HAIL
06/3/00   HALIFAX

0449 PM    5 W SOUTH BOSTON          VA   1.25 INCH HAIL
06/3/00   HALIFAX

0452 PM    AT SOUTH BOSTON           VA   1.75 INCH HAIL
06/3/00   HALIFAX
Local storm report, Jun 3, 5:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
544 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    VIRGILINA                 VA   1.75 INCH HAIL
06/3/00   HALIFAX                        HAIL COVERING GROUND.

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:15 PM EDTSevere Thunderstorm WarningRNKHenry45 min
Jun 2, 8:20 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min
Jun 2, 8:26 PM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jun 2, 8:55 PM EDTSevere Thunderstorm WarningRNKHalifax50 min
Jun 2, 9:00 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville45 min
Jun 2, 9:40 PM EDTSevere Thunderstorm WarningRNKCharlotte35 min
Jun 3, 3:50 PM EDTSevere Thunderstorm WarningRNKPatrick40 min
Jun 3, 4:15 PM EDTSevere Thunderstorm WarningRNKHalifax60 min
Jun 3, 5:13 PM EDTSevere Thunderstorm WarningRNKHalifax32 min
Jun 3, 5:26 PM EDTSevere Thunderstorm WarningRNKPittsylvania34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.